Tornadoes · United States · Illinois · 2006
F1 tornado, Oconee to Assumption, Illinois, April 2, 2006
From Oconee to Assumption, this F1 tornado ran 6.0 miles across Christian and Shelby counties on April 2, 2006, touching down at 6:14 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 2, 2006
- Touchdown
- 6:14 PM CDT (23:14 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Christian and Shelby counties
- Touchdown point
- 39.320, -89.130
- Lift-off point
- 39.380, -89.070
- Record number
- 246
What the Weather Service recorded
The tornado continued into Christian County.
The tornado entered the county from Shelby County. It ripped the roof off a shed, and blew another shed across a field. The tornado caused minor roof damage and blew down numerous trees as it moved into the southeast part of Pana.
The tornado briefly touched down causing minor roof and tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS ILX issued a tornado warning for this county at 23:12 UTC, 2 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 22:45 UTC and running to 02:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:45 UTC | 02:11 UTC | Tornado Watch | ILX |
| 23:12 UTC | 23:45 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 2, 1:35 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 2, 1:35 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 135 PM CDT SUN APR 2 2006 .DISCUSSION...FORECAST STARTS OUT ON THE ROCKY SIDE...WITH SEVERE WEATHER LIKELY APPROACHING OR IMPACTING FORECAST AREA AT ISSUANCE TIME. THEN...THINGS QUIET DOWN FOR THE REST OF THE SHORT TERM ONCE THE WINDS DIE DOWN IN THE WAKE OF OUR STORM SYSTEM MONDAY EVENING. 12Z MODELS IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...THOUGH THIS IS NOT SURPRISING GIVEN THE BENIGN PATTERN ONCE TONIGHT/S SYSTEM DEPARTS. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY TOO FAR. SHORT TERM...TONIGHT THROUGH WEDNESDAY... TONIGHT AND MONDAY...WILL NOT GET TOO MUCH INTO THE STORM/SEVERE POTENTIAL AS THIS HAS BEEN DISCUSSED AT LENGTH IN PREVIOUS SHIFTS AND THE EVENT IS (OR SHORTLY WILL BE) ONGOING. MAIN SEVERE THREAT SHOULD END BY AROUND MIDNIGHT AS THE COLD FRONT PASSES INTO INDIANA. WINDS WILL INCREASE AND BECOME FAIRLY STRONG TOWARD MORNING AS SURFACE LOW PASSES TO OUR NORTH AND POST FRONTAL CAA/SUBSIDENCE IS MAXIMIZED. A WIND ADVISORY MAY BE NEEDED FOR MONDAY...BUT WILL LEAVE THIS TO MID SHIFT TO DECIDE/ISSUE. DO NOT WANT TO CONFUSE THE ISSUE WHEN WE WILL LIKELY BE HAVING WATCH BOXES ISSUED THIS EVENING. WRAP AROUND CLOUDS/MOISTURE SHOULD BE WITH US FOR GOOD PORTION OF MONDAY...BUT THE MODELS ARE PRETTY QUICK TO SCOUR THE MOISTURE OUT IN THE STRONG NORTHWEST FLOW. THE EVENTUAL CLOUD COVER FOR MONDAY WILL HAVE AN IMPORTANT IMPACT ON TEMPERATURES. MONDAY NIGHT THROUGH WEDNESDAY...UPPER/SURFACE RIDGING GRADUALLY BUILD ACROSS THE REGION THROUGH THE REST OF THE PERIOD...ACCOMPANIED BY BENIGN CONDITIONS AND MODERATING TEMPERATURES. LONG TERM...THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT REMAINS DECENT IN THE LONG TERM. THE BIGGEST QUESTION REMAINS HOW QUICKLY NEXT MAJOR WAVE/LOW IMPACT AND EVENTUALLY MOVE AWAY FROM REGION. THE OVERALL TREND HAS BEEN SLOWER WITH THIS FEATURE...WITH A FEW OF THE MODELS (MOST NOTABLY THE ECMWF AND CANADIAN) LOOKING RATHER BLOCKY AND CONSIDERABLY SLOWER. CONFIDENCE IN THIS TREND HAS INCREASED ENOUGH TO DROP MENTION OF PRECIPITATION FROM WEDNESDAY NIGHT AND ADD IT TO FRIDAY. QUIET AND SEASONABLE WEATHER IS EXPECTED IN THE WAKE OF THIS SYSTEM. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && BAK
Hazardous weather outlook, Apr 2, 11:15 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT SUN APR 2 2006 ILZ027>031-036>038-040>043-047>053-031200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON- CHRISTIAN-MACON- 1115 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM AND THEN TRACK EAST ACROSS CENTRAL AND EAST CENTRAL ILLINOIS INTO EARLY EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL BE POSSIBLE INTO THE EVENING HOURS. THE GREATEST THREAT FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE WARM FRONT LATER THIS AFTERNOON. PRESENT INDICATIONS ARE THAT THE WARM FRONTAL BOUNDARY WILL BE LOCATED JUST NORTH OF A SPRINGFIELD TO MATTOON LINE BY EARLY THIS AFTERNOON...AND THEN IS EXPECTED TO PUSH NORTH OF OUR AREA BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A STORM SYSTEM APPROACHES THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN THE 300 PM TO 900 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM. ILZ044>046-054>057-061>063-066>068-071>073-031200- PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY- CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1115 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM AND THEN TRACK EAST ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS INTO THE EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW TORNADOES WILL BE POSSIBLE. THE PRIMARY TIME FRAME FOR SEVERE WEATHER WILL EXTEND FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME AS LOW PRESSURE APPROACHES THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN THE 400 PM TO 10 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM. HJS
In the hours before
Local storm report, Apr 2, 5:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO LOAMI 39.67N 89.85W
04/02/2006 SANGAMON IL EMERGENCY MNGR
TORNADO ON GROUND. FROM SANGAMON COUNTY EMA.
&&
BAKLocal storm report, Apr 2, 6:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO CHATHAM 39.67N 89.70W
04/02/2006 SANGAMON IL EMERGENCY MNGR
TORNADO ON GROUND AT ROUTE 4 AND MANSION ROAD. FROM EMA.
&&
BAKLocal storm report, Apr 2, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO SPRINGFIELD 39.78N 89.64W
04/02/2006 SANGAMON IL EMERGENCY MNGR
TORNADO ON GROUND...WABASH AND COOKIE MILL. FROM
EMERGENCY MANAGEMENT.
&&
BAKLocal storm report, Apr 2, 6:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO SPRINGFIELD 39.78N 89.64W
04/02/2006 SANGAMON IL EMERGENCY MNGR
CITY ESDA REPORTED LIGHT POLES DOWN BY TORNADO AT WABASH
AND VETERANS.
&&
BAKLocal storm report, Apr 2, 6:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 2 W TALLULA 39.95N 89.97W
04/02/2006 E60 MPH MENARD IL EMERGENCY MNGR
0605 PM TSTM WND GST OAKFORD 40.10N 89.97W
04/02/2006 E70 MPH MENARD IL TRAINED SPOTTER
&&
BAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.2 hours before the tornado, 99 km from the path. April 2, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -108484 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.0 K/km
Lincoln, IL (KILX), 00:00Z
0.8 hours after it, 99 km from the path. April 3, 2006.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1184 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Taylorville (TAZ), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:25 UTC | 69.8 | 62.6 | 160° 16 kt | 1002.4 | ||
| 21:45 UTC | 71.6 | 62.6 | 150° 13 kt | 19 | 1001 | |
| 22:05 UTC | 71.6 | 64.4 | 140° 15 kt | 19 | 999.7 | |
| 22:25 UTC | 71.6 | 62.6 | 170° 15 kt | 20 | 1000.3 | |
| 22:45 UTC | 69.8 | 62.6 | 170° 17 kt | 22 | 1000.3 | |
| 23:05 UTC | 69.8 | 62.6 | 170° 15 kt | 21 | 1001.4 | VCTS |
| 23:25 UTC | 53.6 | 53.6 | 240° 26 kt | 42 | 1004.7 | +TSRA |
| 23:45 UTC | 53.6 | 53.6 | 220° 16 kt | 22 | 1005.1 | +TSRA |
| 00:05 UTC | 53.6 | 53.6 | 170° 5 kt | 8 | 1004.1 | TSRA |
| 00:25 UTC | 53.6 | 53.6 | 100° 9 kt | 1001.4 | -VCTSRA | |
| 00:45 UTC | 53.6 | 53.6 | 140° 4 kt | 1002.7 | -VCTSRA | |
| 01:05 UTC | 53.6 | 53.6 | 160° 4 kt | 1002.4 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the touchdown began at 23:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:45 UTC | TSTM WND DMG | 2 Nne Greenville | Bond, IL | NUMEROUS TREES DOWN...ONE 4 FEET IN DIAMETER...ROOF BLOWN OFF HOUSE...MACHINE SHED DAMAGED. |
| 22:35 UTC | TSTM WND DMG | Hillsboro | Montgomery, IL | POWER OUT AND TREES DOWN. |
| 22:45 UTC | TSTM WND DMG | 2 Nne Greenville | Bond, IL | NUMEROUS TREES DOWN...ONE 4 FEET IN DIAMETER...ROOF BLOWN OFF HOUSE...MACHINE SHED DAMAGED. |
| 22:45 UTC | TSTM WND DMG | Hillsboro | Montgomery, IL | POWER OUT AND TREES DOWN. |
| 23:00 UTC | TSTM WND DMG | Greenville | Bond, IL | TREES DOWN...ROOF COLLAPSED ON A METAL STORAGE BUILDING IN OLD RIPLEY |
| 23:00 UTC | TORNADO | Hillsboro | Montgomery, IL | BUILDINGS DAMAGED, CAR PORTS FLIPPED OVER, CAMPER ROLLED, METAL ROOF DAMAGE, POWER LINES BROKEN, DAMAGE THROWN 100 TO 150 FEET AWAY. DAMAGE PATH NARROW AND IN A STRAIGHT LINE. |
| 23:02 UTC | TSTM WND GST 60 | Morrisonville | Christian, IL | |
| 23:05 UTC | TSTM WND DMG | Mulberry Grove | Fayette, IL | TREE LIMBS DOWNED...SHINGLES OFF OF SEVERAL HOMES...POWER OUT...OVERTURNED TRAILER ON I-70. WIND DAMAGE EXTENDS FROM MULBERRY GROVE TO 3 MILES NORTH OF KEYSPORT. |
| 23:08 UTC | TORNADO 1 | 6 Wsw Taylorville | Christian, IL | *** 1 INJ *** PATH LENGTH 6.3 MILES, MAXIMUM WIDTH 300 YARDS. ENTERED TAYLORVILLE ALONG SPRESSER ST AT THE WEST EDGE OF TOWN AROUND 612 PM. MAJOR ROOF DAMAGE AT HARDWARE STORE. MOVED THROUGH RESIDENTIAL AREAS NORTH OF SP |
| 23:13 UTC | TORNADO | Taylorville | Christian, IL | 25 HOMES AND 7 BUSINESSES DAMAGED, TWO BUSINESSES WITH MAJOR DAMAGE. ONE HOME WITH DAMAGE EAST OF TAYLORVILLE. 2 MOBILE HOMES DAMAGED WEST OF TAYLORVILLE. |
| 23:13 UTC | TORNADO | Taylorville | Christian, IL | WEST SIDE OF TAYLORVILLE. NUMEROUS BUSINESSES AND HOMES DESTROYED... FROM COUNTY ESDA. |
| 23:14 UTC | TORNADO 1 | 2 Wnw Oconee | Shelby, IL | PATH LENGTH AT LEAST 6 MILES. MAY HAVE MOVED IN FROM MONTGOMERY COUNTY. CROSSED INTO CHRISTIAN COUNTY AROUND 615 PM. MOVED ACROSS SOUTHEAST AND EAST SIDE OF PANA. DAMAGED TREES, ROOFS. DISSIPATED 1 MILE EAST NORTHEAST OF |
| 23:15 UTC | TSTM WND DMG | Pawnee | Sangamon, IL | TREES AND BARN DAMAGED SOUTHWEST OF TOWN. TREE DOWN ON A HOUSE IN PAWNEE. DAMAGE TO A SHED NORTHEAST OF TOWN. TIME ESTIMATED. |
| 23:15 UTC | TSTM WND DMG | 8 E Vandalia | Fayette, IL | OUT BUILDINGS DESTROYED, SHEET METAL IN POWER LINES...TREES DOWN. |
| 23:20 UTC | TSTM WND DMG | 4 W Tower Hill | Shelby, IL | DAMAGE FROM 4 MILES WEST TO 2 MILES EAST OF TOWER HILL. NUMEROUS POWER LINES AND POLES DOWN. DAMAGED A ROOF AND DESTROYED A BARN. ESTIMATED WIND SPEED 80 TO 100 MPH. |
| 23:20 UTC | TORNADO 1 | Assumption | Christian, IL | PATH LENGTH 1 MILE, MAX WIDTH 100 YARDS. DAMAGED TREES AND ROOF AT SLOAN IMPLEMENT, AND DOOR AT FORD DEALERSHIP. |
| 23:25 UTC | TSTM WND DMG | 2 E Tower Hill | Shelby, IL | POWER POLES BROKEN OFF EAST OF TOWER HILL. REPORTED BY NWS TRAINED SPOTTER. |
| 23:25 UTC | TORNADO | 1 Ne Niantic | Macon, IL | TORNADO ON THE GROUND FROM A NWS TRAINED SPOTTER. |
| 23:25 UTC | TORNADO | 1 Ne Niantic | Macon, IL | TORNADO ON THE GROUND REPORTED BY NWS TRAINED SPOTTER. |
| 23:30 UTC | TORNADO 0 | 1 E Niantic | Macon, IL | PATH LENGTH 0.1 MILE, WIDTH 30 YARDS. NO DAMAGE. SIGHTED BY TRAINED SPOTTER. |
| 23:30 UTC | TORNADO 2 | 1 Sw Macon | Macon, IL | PATH LENGTH 4.5 MILES, MAX WIDTH 300 YARDS. DESTROYED A 6600 SQUARE FOOT BARN 1 MILE SOUTHEAST OF MACON. DAMAGED TREES AND DID MINOR DAMAGE TO A ROOF. DISSIPATED 4 MILES EAST OF MACON AROUND 634 PM. |
| 23:35 UTC | TSTM WND DMG | 4 Sw Shumway | Effingham, IL | METAL OFF ROOFS REPORTED BY NWS SPOTTER. |
| 23:36 UTC | TORNADO 1 | 2 Sw Elwin | Macon, IL | *** 3 INJ *** PATH LENGTH 7.5 MILES, MAX WIDTH 150 YARDS. SNAPPED POWER POLES, DAMGED TREES AFTER CROSSING FAR SOUTHEAST PART OF LAKE DECATUR. CROSSED ROUTE 121 ABOUT A QUARTER MILE SOUTH OF US-36. DAMAGED ROOF OF CREDIT |
| 23:40 UTC | TSTM WND DMG | 8 S Sullivan | Moultrie, IL | TRAILER DESTROYED. |
| 23:40 UTC | TSTM WND DMG | Effingham | Effingham, IL | SIX SEMIS BLOWN OVER. 20 HOMES WITH ROOF AND SIDING DAMAGE IN ONE NEIGHBORHOOD. SEVERAL TREES UPROOTED. |
| 23:40 UTC | TSTM WND GST 63 | Effingham | Effingham, IL | LAST OF 3 GUSTS OF 63 MPH |
| 23:41 UTC | TSTM WND DMG | Decatur | Macon, IL | POWER LINES AND PORCH AWNINGS CORNER OF ROUTE 48 AND GRAND ON WEST SIDE OF DECATUR. |
| 23:41 UTC | TSTM WND DMG | Windsor | Shelby, IL | PART OF ROOF MISSING OFF OF COOP WEATHER OBSERVER HOUSE. |
| 23:43 UTC | TSTM WND DMG | 4 Nw Neoga | Shelby, IL | DOOR RIPPED OFF SHED. |
| 23:44 UTC | TSTM WND DMG | Neoga | Cumberland, IL | DOWNED POWER LINES, CANOPIES OFF OF BUILDINGS AND ROOF OFF OF SCHOOL. REPORTED BY NEOGA FIRE DEPARTMENT. |
| 23:44 UTC | TSTM WND DMG | Neoga | Cumberland, IL | DOWNED POWER LINES, CANOPIES OFF OF BUILDINGS AND ROOF OFF A LARGE PART OF THE SCHOOL. SEVERAL LARGE TREES BLOWN DOWN AT PARK. CARPORT BLOWN INTO A FENCE. METAL POLE SNAPPED OFF GAS STATION SIGN. |
| 23:45 UTC | TSTM WND DMG | Sullivan | Moultrie, IL | POWER LINES DOWN. |
| 23:45 UTC | HAIL 1 | Sullivan | Moultrie, IL | |
| 23:45 UTC | HAIL 1.25 | Sullivan | Moultrie, IL | HAIL DAMAGE TO VINYL WALL SIDING AND ROOF SHINGLES. |
| 23:50 UTC | HAIL 0.88 | Lovington | Moultrie, IL | 7/8 INCH HAIL REPORTED BY NWS TRAINED SPOTTER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 2, 2006
66 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 3:47 PM CDT | F0 | Davis, IA | 0.2 | 30 | |||
| April 2 | 3:57 PM CDT | F0 | Davis, IA | 0.1 | 25 | |||
| April 2 | 4:03 PM CDT | F2 | Van Buren, IA | 3.0 | 100 | $30,000 | ||
| April 2 | 4:15 PM CDT | F1 | Van Buren, IA | 2.0 | 50 | $10,000 | ||
| April 2 | 4:18 PM CDT | F1 | Jefferson, IA | 0.3 | 50 | $10,000 | ||
| April 2 | 4:19 PM CDT | F1 | Van Buren, IA | 3.0 | 50 | $10,000 | ||
| April 2 | 4:25 PM CDT | F2 | Ralls, MO | 3.5 | 350 | |||
| April 2 | 4:46 PM CDT | F2 | Washington, IA | 1.0 | 75 | $30,000 | ||
| April 2 | 4:59 PM CDT | F1 | Sharp, AR | 9.5 | 100 | $100,000 | ||
| April 2 | 5:00 PM CDT | F0 | Saint Francois, MO | 0.1 | 50 | |||
| April 2 | 5:00 PM CDT | F1 | Washington, IA | 0.1 | 50 | $10,000 | ||
| April 2 | 5:05 PM CDT | F0 | Sainte Genevieve, MO | 2.0 | 40 | |||
| April 2 | 5:06 PM CDT | F0 | Warren, IA | 0.2 | 30 | |||
| April 2 | 5:15 PM CDT | F2 | Saint Clair, IL | 7.0 | 100 | 1 | 11 | |
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 2.0 | 30 | |||
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 0.5 | 30 | |||
| April 2 | 5:16 PM CDT | F0 | Henderson, IL | 0.0 | 25 | |||
| April 2 | 5:20 PM CDT | F1 | McDonough, IL | 12.0 | 233 | $150,000 | ||
| April 2 | 5:21 PM CDT | F0 | Madison, IL | 16.0 | 50 | |||
| April 2 | 5:30 PM CDT | F1 | Madison, IL | 2.0 | 100 | |||
| April 2 | 5:31 PM CDT | F0 | Polk, IA | 0.2 | 30 | |||
| April 2 | 5:35 PM CDT | F0 | Macoupin, IL | 0.1 | 20 | |||
| April 2 | 5:37 PM CDT | F3 | Randolph, AR to MO | 77.0 | 880 | 2 | 177 | $86 million |
| April 2 | 5:41 PM CDT | F0 | Montgomery, IL | 1.0 | 50 | |||
| April 2 | 5:46 PM CDT | F1 | Sangamon, IL | 0.5 | 200 | |||
| April 2 | 5:49 PM CDT | F1 | Sangamon, IL | 2.0 | 100 | |||
| April 2 | 5:50 PM CDT | F2 | Montgomery, IL | 20.0 | 200 | |||
| April 2 | 5:56 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:56 PM CDT | F1 | Montgomery, IL | 2.2 | 100 | |||
| April 2 | 5:58 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:59 PM CDT | F0 | Sangamon, IL | 1.3 | 50 | |||
| April 2 | 6:00 PM CDT | F2 | White, AR | 6.3 | 100 | |||
| April 2 | 6:06 PM CDT | F1 | Sangamon, IL | 0.8 | 50 | |||
| April 2 | 6:08 PM CDT | F1 | Christian, IL | 6.3 | 300 | 1 | ||
| April 2 | 6:13 PM CDT | F1 | Sangamon, IL | 1.5 | 100 | 1 | ||
| April 2 | 6:17 PM CDT | F0 | Christian, IL | 0.1 | 50 | |||
| April 2 | 6:20 PM CDT | F1 | Christian, IL | 1.0 | 100 | |||
| April 2 | 6:22 PM CDT | F0 | Menard, IL | 0.3 | 40 | |||
| April 2 | 6:29 PM CDT | F3 | Woodruff, AR | 38.0 | 500 | 5 | $5.0 million | |
| April 2 | 6:30 PM CDT | F0 | Macon, IL | 0.1 | 30 | |||
| April 2 | 6:30 PM CDT | F2 | Macon, IL | 4.5 | 300 | |||
| April 2 | 6:32 PM CDT | F0 | Logan, IL | 1.0 | 80 | |||
| April 2 | 6:36 PM CDT | F0 | Logan, IL | 2.5 | 50 | |||
| April 2 | 6:36 PM CDT | F1 | Macon, IL | 7.5 | 150 | 3 | ||
| April 2 | 6:42 PM CDT | F0 | Cumberland, IL | 0.8 | 100 | |||
| April 2 | 6:43 PM CDT | F0 | Scott, MO | 1.5 | 50 | $20,000 | ||
| April 2 | 7:01 PM CDT | F0 | DeWitt, IL | 0.1 | 30 | |||
| April 2 | 7:08 PM CDT | F0 | McLean, IL | 0.1 | 30 | |||
| April 2 | 7:12 PM CDT | F0 | McLean, IL | 0.5 | 50 | |||
| April 2 | 7:13 PM CDT | F1 | McLean, IL | 1.0 | 50 | |||
| April 2 | 7:15 PM CDT | F0 | Champaign, IL | 0.1 | 30 | |||
| April 2 | 7:22 PM CDT | F0 | McLean, IL | 2.6 | 50 | |||
| April 2 | 7:25 PM CDT | F0 | Champaign, IL | 0.3 | 50 | |||
| April 2 | 7:31 PM CDT | F0 | Ballard, KY | 0.1 | 30 | |||
| April 2 | 7:32 PM CDT | F3 | Dyer, TN | 18.0 | 880 | 16 | 70 | $20 million |
| April 2 | 9:07 PM EDT | F1 | Lawrence, IN | 0.5 | 100 | $100,000 | ||
| April 2 | 8:09 PM CDT | F3 | Gibson, TN | 31.0 | 880 | 6 | 44 | $27 million |
| April 2 | 9:25 PM EDT | F1 | Tippecanoe, IN | 0.5 | 100 | $50,000 | ||
| April 2 | 9:37 PM EDT | F1 | Jackson, IN | 0.5 | 100 | $200,000 | ||
| April 2 | 8:43 PM CDT | F3 | Gibson, TN | 8.0 | 880 | 2 | 6 | $15 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.